Is there a risk of melanoma with erectile dysfunction drugs?

Is there a risk of melanoma with erectile dysfunction drugs?

Last Updated on November 1, 2017 by Joseph Gut – thasso

November 01, 2017 – According to the watch list of the American Food & Drug Administration (FDA) for drugs with possible safety issues from January to March 2016,

the FDA was looking at the possible link between various drugs in the phosphodiesterase-5 (PDE-5) inhibitors class and melanoma as a serious adverse effect. Drugs in this class include Sildenafil (Viagra), Tadalafil (Cialis), Vardenafil (Levitra), Vardenafil (Staxyn), and Avanafil (Stendra), all for the indication of erectile dysfunction. Moreover, Tadalafil (Cialis) is also prescribed sometimes when doctors see the signs and symptoms of benign prostatic hyperplasia (BPH). Likewise, two other PDE-5 inhibitors, Sildenafil (Revatio) and Tadalafil (Adcirca) are FDA-approved for the treatment of pulmonary arterial hypertension (PAH).

To date, there has not been any status update from the FDA on their investigation about this possible malignant melanoma adverse effect of these PDE-5 drugs. But during 2017 thus far, there have been a few medical journal articles published regarding the safety issue of whether PDE-5 inhibitor drugs might cause or promote skin cancer, especially melanoma, which can be fatal.

The latest review article on the issue appeared online in the journal Sexual Medicine Reviews on October 12, 2017 and was entitled “Update on the Safety of Phosphodiesterase Type 5 Inhibitors for the Treatment of Erectile Dysfunction”. From this article’s abstract, there are two relevant points presented by these medical researchers:

  • There appears to be an association between Phosphodiesterase type 5 (PDE-5) inhibitor use and melanoma but the absence of a mechanism of causation raises doubt that the association is cause and effect.
  • Evidence on increased rates of melanoma and prostate cancer recurrence is weak and controversial.

 

A second article was published online in the Oncotarget Journal in April 2017, entitled in start with “Relation of phosphodiesterase type 5 inhibitors and malignant melanoma: a meta-analysis and systematic review”. The abstract of this article, which sets forth the findings of some medical researchers in China, states that:

Data on the association between using PDE5 inhibitors and malignant melanoma are conflicting. To estimate the relation of using PDE5 inhibitors with risk of malignant melanoma, Medline (Ovid) and Embase (Ovid) databases were searched up to February 2017, and a random effects model was used to calculate the summary risk estimates. Five observational studies were included. Five studies reports encompassed a total of 15,979 melanoma cases occurring among 1, 188,414 participants. The pooled multivariable-adjusted RR of melanoma in patients with using PDE5 inhibitors was 1.12 (95% CI: 1.03–1.21, I2 = 0.48). Findings from this systematic review support that PDE5 inhibitor use is associated with increased risk of melanoma in ED patients, the result remains inclusive and warrants further study in the future.

Lastly, the article  “Phosphodiesterase type 5 inhibitors and risk of melanoma: A meta-analysis”, written by researchers affiliated with American and Chinese medical institutions and published by the Journal of the American Academy of Dermatology in September 2017 states that:

Five observational studies were included. Compared with PDE-5 inhibitor nonuse, PDE-5 inhibitor use was slightly but significantly associated with an increased risk for development of melanoma (OR, 1.12; 95% CI, 1.03-1.21) and basal cell carcinoma (OR, 1.14; 95% CI, 1.09-1.19) but not squamous cell carcinoma. For melanoma risk, none of the prespecified factors (dose of PDE5 inhibitor, study design, and study region) significantly affected the results (P > .05). Our sensitivity analysis confirmed the stability of the results. The conclusion was that use of PDE-5 inhibitors may be associated with a slightly increased risk for development of melanoma and basal cell carcinoma but not squamous cell carcinoma. However, further large well-conducted prospective studies with adequate adjustment for potential confounders are required for confirmation.

Indeed, judging from these investigations, it is no surprise that an association of a risk of melanoma with erectile dysfunction drug use remains controversial. And it comes with no surprise that we still look forward to eventually hearing from the FDA concerning their investigations of this important drug safety issue. Nevertheless, the issue leaves patients who take these drugs with considerable uncertainty.

____________

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Your opinion

Comment

No comments yet